Tennessee, 2005

Damaging Wind in Tennessee, March 27, 2005

March 27, 2005 · NWS MRX · 1 event in 1 county or zone

Several trees and power lines were reported down across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees and power lines were reported down across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 27, 2:10 PM EST, 5 hours earlier.

Area forecast discussion, Mar 27, 2:10 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
210 PM EST SUN MAR 27 2005

.SHORT TERM (TONIGHT AND MONDAY)...CURRENT SURFACE ANALYSIS SHOWS AN
INVERTED TROUGH STRETCHING NORTHEAST GENERALLY ALONG THE PLATEAU...
WITH A DEEPENING SURFACE LOW OVER WEST-CENTRAL ALABAMA. TEMPS HAVE
WARMED CONSIDERABLY INTO THE LOWER TO MID 70S ACROSS THE NORTHERN
HALF OF THE FORECAST AREA...WHERE BREAKS IN THE CLOUD COVER OCCURRED
EARLIER TODAY. A MODIFIED NASHVILLE SOUNDING WITH THESE TEMPS
INDICATES THAT MODERATE INSTABILITY WILL DEVELOP THIS AFTERNOON AND
EVENING. THIS MODERATE INSTABILITY...COMBINED WITH THE HIGH HELICITY
VALUES ALONG THE INVERTED TROUGH AND AHEAD OF THE SURFACE LOW...
SHOULD HELP TO SET THE STAGE FOR THE DEVELOPMENT OF SUPERCELLS ALONG
AND EAST OF THE TROUGH LATER THIS AFTERNOON AND EVENING. THE THREAT
OF MORE WIDESPREAD CONVECTION WITH LOCALLY HEAVY RAINFALL SHOULD
DEVELOP THIS EVENING AS THE SURFACE LOW TRACKS INTO THE FORECAST
AREA. MODELS CONTINUE TO INDICATE A SLOWER PROGRESSION OF THIS
SURFACE LOW...WITH THE LOW EXPECTED TO BE LOCATED ACROSS CENTRAL
EAST TN AROUND MIDNIGHT TONIGHT. THE DEEP UPPER LOW ASSOCIATED WITH
THIS SYSTEM WILL LINGER ACROSS THE FORECAST AREA TOMORROW...HELPING
TO REGENERATE ADDITIONAL CONVECTION.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY...THE LOW WILL BE EXITING
THE MRX CWA SUNDAY EVENING WITH CONVECTION ENDING FROM WEST TO EAST.
HIGH PRESSURE BUILDS IN FOR TUESDAY AND WEDNESDAY.  MODELS CONTINUE
TO HAVE PROBLEMS WITH TIMING OF THE NEXT SYSTEM...MAIN FRONTAL
PASSAGE CURRENTLY PROGGED FOR THURSDAY NIGHT WITH ADDITIONALLY
SHORTWAVES IN THE UPPER FLOW.  WILL KEEP CHANCE POPS FOR THURSDAY
THROUGH FRIDAY NIGHT WITH A DRYING TREND FOR THE WEEKEND.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             54  60  44  76 / 100  60  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  52  60  42  72 / 100  80  20   0
OAK RIDGE, TN                       51  60  42  72 / 100  80  20   0
TRI CITIES AIRPORT, TN              50  59  40  68 / 100  80  30   0

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

DMG/MJB
Hazardous weather outlook, Mar 27, 10:35 AM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1035 AM EST SUN MAR 27 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-281100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1035 AM EST (935 AM CST) SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

...A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING AHEAD OF A LOW PRESSURE SYSTEM OVER THE DEEP
SOUTH. DUE TO THE STRONG WINDS AND COLD AIR ALOFT...A SIGNIFICANT
SEVERE WEATHER OUTBREAK WILL BE POSSIBLE WITH STRONG DAMAGING
WINDS...LARGE HAIL UP TO GOLFBALL SIZE AND LOCALLY HEAVY RAINFALL.
THERE WILL ALSO BE A THREAT FOR SOME STRONG TORNADOES...MAINLY ACROSS
SOUTHEAST TENNESSEE AND CENTRAL EAST TENNESSEE.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

ANOTHER COLD FRONT AND ITS ASSOCIATED UPPER LEVEL LOW WILL SWEEP EAST
ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THURSDAY NIGHT
AND FRIDAY MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED WITH THE
FRONTAL PASSAGE.

HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Special weather statement, Mar 27, 3:00 PM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EST SUN MAR 27 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-280500-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
300 PM EST (200 PM CST) SUN MAR 27 2005

...A MODERATE RISK OF SEVERE THUNDERSTORMS STILL EXISTS THIS EVENING
ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST
NORTH CAROLINA...

A LOW PRESSURE SYSTEM OVER CENTRAL ALABAMA WILL MOVE NORTHEAST INTO
THE TENNESSEE VALLEY THIS EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS SYSTEM. DUE TO THE
STRONG WINDS AND COLD AIR ALOFT...SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL UP
TO GOLFBALL SIZE...AND EVEN ISOLATED TORNADOES. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WHICH MAY CAUSE SOME FLASH FLOODING
OF AREA STREAMS...PONDING OF WATER ACROSS LOW LYING AREAS...AND
STREET FLOODING.

RESIDENTS OF EAST TENNESSEE...EXTREME SOUTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA SHOULD THINK NOW ABOUT WHAT YOU WOULD DO IF
SEVERE WEATHER THREATENS. PLEASE CONSIDER VISITING OUR WEBPAGE AT
WWW.SRH.NOAA.GOV/MRX/ FOR SEVERE WEATHER SAFETY INFORMATION. PLEASE
STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE TELEVISION OR
RADIO STATIONS...FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM
YOUR NATIONAL WEATHER SERVICE.

DMG
Local storm report, Mar 27, 5:50 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 PM EST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 N CONASAUGA           35.06N 84.73W
03/27/2005  1.00 INCH        POLK               TN   LAW ENFORCEMENT

&&
Local storm report, Mar 27, 6:16 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             ETOWAH                  35.33N 84.53W
03/27/2005  0.75 INCH        MCMINN             TN   LAW ENFORCEMENT

&&
Local storm report, Mar 27, 6:20 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             SOUTH PITTSBURG         35.02N 85.71W
03/27/2005  0.75 INCH        MARION             TN   LAW ENFORCEMENT

&&
Local storm report, Mar 27, 6:21 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
621 PM EST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             JASPER                  35.06N 85.63W
03/27/2005  0.75 INCH        MARION             TN   LAW ENFORCEMENT

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meigs

When
March 27, 7:10 PM EST
Where
Meigs County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
UTILITY COMPANY
Coordinates
35.517, -84.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442634.